Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 63, NWS Tucson, AZ

August 13, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 13, 2008, 8:39 PM MST for Pima County, Arizona. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 8:39 PM MST (03:39 UTC)
Expired
Aug 13, 2008, 10:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:45 PM MSTFLASH FLOOD2 E Tucson, AZ0.60 INCHES OF RAIN IN 10 MINUTES. 1-2FT OF FLOWING WATER ON 5TH ST. AND ALVERNON WAY. ALSO...WIND GUST TO AROUND 50 MPH ALONG WITH PEA SIZED HAIL.
Aug 13, 8:45 PM MSTFLASH FLOOD4 Ne Tucson, AZ1.5FT OF FLOWING WATER IN ALAMO WASH AT GLENN AVE. WATER LEVEL ROSE 1.5FT IN 10 MINUTES. PIMA COUNTY FLOOD CONTROL STREAM GAGE.
Aug 13, 8:45 PM MSTFLASH FLOODTucson, AZDRIVER PULLED FROM CAR DUE TO RISING WATER AT STONE AND MABEL. TIME APPROXIMATE.
Aug 13, 8:50 PM MSTFLASH FLOOD2 Ne Tucson, AZ1.10 INCHES OF RAIN IN 10 MINUTES NEAR COUNTRY CLUB AND PIMA RDS. STREETS FLOODED.
Aug 13, 9:15 PM MSTFLASH FLOOD1 E Tucson, AZ1.55 INCHES OF RAIN IN 30 MINUTES. STREETS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140339
FFWTWC
AZC019-140545-
/O.NEW.KTWC.FF.W.0063.080814T0339Z-080814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
839 PM MST WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 1045 PM MST

* AT 831 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CENTRAL TO CENTRAL
  TUCSON. STORM MOVEMENT WAS TO THE SOUTHWEST AT 15 MPH.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RILLITO 
RIVER...TANQUE VERDE WASH...PANTANO WASH...VENTANA CANYON 
WASH...BIRD CANYON...ESPERERO WASH AND SABINO CREEK.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS 
CLOUD TO GROUND LIGHTNING.

LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104

$$

MEYER
3 follow-up statements
000 
WGUS75 KTWC 140356
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
856 PM MST WED AUG 13 2008

AZC019-140545-
/O.CON.KTWC.FF.W.0063.000000T0000Z-080814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
856 PM MST WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 848 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER MUCH OF 
NORTHERN AND CENTRAL TUCSON. RADAR RAINFALL ESTIMATES WERE WELL IN 
EXCESS OF 1 INCH ACROSS A LARGE AREA OF THE CITY...WITH RAIN GAGES 
REPORTING .87 AT RILLITO CREEK AND DODGE BLVD AS WELL AS ALAMO WASH 
AT GLENN STREET.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RILLITO 
RIVER...TANQUE VERDE WASH...PANTANO WASH...VENTANA CANYON 
WASH...BIRD CANYON...ESPERERO WASH AND SABINO CREEK.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA AS 
WELL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104

$$

MEYER
000 
WGUS75 KTWC 140424
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
924 PM MST WED AUG 13 2008

AZC019-140545-
/O.CON.KTWC.FF.W.0063.000000T0000Z-080814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
924 PM MST WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 920 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS WERE WEAKENING ACROSS THE TUCSON AREA AS 
THE HEAVIEST PORTIONS OF THE STORMS HAD MOVED WESTWARD AND OUT OF 
THE CITY. ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 INCH ARE POSSIBLE 
OVER AREAS OF THE CITY THAT RECORDED 1 TO 2 INCHES OF RAINFALL OVER 
THE PAST HOUR...INCLUDING NORTH CENTRAL AND CENTRAL AREAS OF THE 
CITY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...RILLITO 
RIVER...TANQUE VERDE WASH...PANTANO WASH...VENTANA CANYON 
WASH...BIRD CANYON...ESPERERO WASH AND SABINO CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104

$$

MEYER
000 
WGUS75 KTWC 140512
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1012 PM MST WED AUG 13 2008

AZC019-140545-
/O.CON.KTWC.FF.W.0063.000000T0000Z-080814T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1012 PM MST WED AUG 13 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 1005 PM MST...LIGHT TO MODERATE SHOWERS CONTINUED ACROSS PORTIONS 
OF THE TUCSON METRO AREA. HEAVY RUNOFF WILL CONTINUE FROM EARLIER 
RAINFALL AMOUNTS IN THE 1 TO 2 INCH RANGE...WITH HEAVIEST REPORTS 
ACROSS CENTRAL AND NORTHCENTRAL TUCSON.

EXPECT FLOODING OF WASHES AND STREAMS...URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

LAT...LON 3232 11104 3237 11079 3219 11078 3210 11104

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:43 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 2:43 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...CLOUD COVER OVER SOUTHEAST ARIZONA THIS MORNING WAS
SLOW TO DISSIPATE THIS AFTERNOON AND THIS HAS CUT DOWN POTENTIAL
HEATING ACROSS THE AREA. WHERE THERE HAS BEEN SUN...ESPECIALLY NEAR
AND SOUTH OF THE INTERNATIONAL BORDER...STORMS HAVE DEVELOPED AND
ARE SLOWLY PUSHING NORTH. REGIONAL SOUNDINGS THIS MORNING AND GOES
PW INDICATED THAT PRECIPITABLE WATER VALUES ARE BETWEEN 1.50 AND 2
ACROSS THE AREA...WETTEST WEST OF TUCSON. SOUTHERLY FLOW WILL
CONTINUE ACROSS THE AREA TONIGHT BETWEEN UPPER LOW OFF BAJA SPUR AND
UPPER HIGH IN WESTERN NEW MEXICO. THIS PLACES UPPER DIFFLUENCE AREA
OVER SOUTHERN ARIZONA. WITHIN IN THIS SOUTHERLY FLOW ALOFT WILL BE
PIECES OF ENERGY THAT MIGHT ENHANCE ACTIVITY TONIGHT INTO THURSDAY.
ACCORDING TO WATER VAPOR IMAGERY THIS AFTERNOON...ONE APPEARS TO BE
MOVING OVER CENTRAL BAJA. INCREASED POPS A BIT THIS EVENING AND
INCLUDED HEAVY SHOWERS WITH A FEW STORMS CAPABLE OF PRODUCING OVER
AN INCH OF RAIN.

ACTIVITY ON THURSDAY HIGHLY DEPENDENT ON WHAT HAPPENS THIS EVENING
AND OVERNIGHT. SO WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS ACROSS
THE AREA.

QUASI-STATIONARY LOW OVER SOUTHERN SASKATCHEWAN WILL MOVE THROUGH
EASTERN MONTANA THURSDAY...WYOMING FRIDAY AND BE IN COLORADO ON
SATURDAY. UPPER RIDGE WILL AMPLIFY/BUILD NORTH INTO THE PACIFIC
NORTHWEST DURING THE ABOVE TIME FRAME WITH MOISTURE VALUES ACROSS
THE AREA GRADUALLY LOWERING EACH DAY. HOWEVER STILL ENOUGH AROUND
FOR SLIGHT CHANCE OF AFTERNOON/EVENING STORMS THIS WEEKEND. BY EARLY
NEXT WEEK...THIS UPPER LOW WILL BE MOVING INTO THE SOUTHERN PLAINS
WITH UPPER RIDGE OVERHEAD. STILL ENOUGH MOISTURE AROUND TO KEEP
SLIGHT CHANCE WORDING EACH DAY.

TEMPERATURES WILL BE NEAR SEASONAL NORMAL WITH THE USUAL DAY 2 DAY
FLUCTUATIONS.

&&

.AVIATION...THUNDERSTORMS WILL BE ON THE INCREASE THIS EVENING THEN
START TO WIND DOWN OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15
KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.